Advertisement

 

 

Chronic Dosing of Apricot Kernel Extract May Lead to Hypoxia

Chronic Dosing of Apricot Kernel Extract May Lead to Hypoxia
Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

TUESDAY, Sept. 12, 2017 (HealthDay News) — Chronic dosing of apricot kernel extract can result in hypoxia and cyanide toxicity, according to a report published online Sept. 11 in BMJ Case Reports.

Alex Konstantatos, M.B.B.S., from Alfred Hospital in Melbourne, Australia, and colleagues describe the case of a 67-year-old man who appeared hypoxic with peripheral pulse oximetric measurement during routine anesthesia.

The authors note that the patient admitted self-prescription of apricot kernel extract daily for five years. Apricot kernel is associated with cyanide toxicity, which was confirmed in blood analysis. The presence of free cyanide was thought to interfere with functioning of the peripheral pulse oximeter resulting in hypoxic measurement. Peripheral oxygen saturations returned to normal on cessation of apricot kernel extract. The authors excluded cardiac and respiratory causes, and rare hemoglobinopathies.

“This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences and how these chronic toxicities may present to physicians in atypical ways,” the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2017 HealthDay. All rights reserved.
healthday

Submit a Comment

Your email address will not be published. Required fields are marked *

4 × 1 =

[ HIDE/SHOW ]